Ohio, 2020

Damaging Wind in Ohio, July 19, 2020

July 19, 2020 · NWS RLX · 1 event in 1 county or zone

In a very hot and humid atmosphere, isolated showers and thunderstorms developed across the middle Ohio River Valley on the 19th. One of these storms was strong enough to produce localized strong wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a very hot and humid atmosphere, isolated showers and thunderstorms developed across the middle Ohio River Valley on the 19th. One of these storms was strong enough to produce localized strong wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 19, 4:29 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 19, 4:29 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
529 PM EDT Sun Jul 19 2020

.SYNOPSIS...
Hot and humid conditions continue virtually unabated into the
new week with weak upper level waves crossing, and producing
mainly afternoon and evening showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 525 PM Sunday...

Due to a line of convection encroaching the area slightly
quicker than anticipated, I was inclined to apply higher POPs
to the current forecast. Also, touched base with virtually
every weather parameter in the forecast to update and refresh
with the latest guidance. Minor tweaks were made to most areas
other than winds and POPs which was mainly due to the quicker
movement of the convection out ahead of the front.

As of 1250 PM Sunday...

Isolated showers and thunderstorms are starting to fire this
afternoon, from a combination of a weak impulse across the
south, and heating. Otherwise, a cold front, currently over Lake
Michigan and northwest IL, will move southeast towards the
region later today and tonight, with showers and thunderstorms
associated with it. There is the potential for some storms
across southeast Ohio to be strong to severe, with damaging
winds the primary threat, but overall, it still appears that
most of the severe will be to the north of the CWA as a
weakening trend occurs as night progresses and instability
wanes by the time bulk of convection arrives in our CWA.

The frontal boundary will generally stall out along/just south
of the Ohio River Monday. Additional rounds of showers and
storms will refire Monday along the boundary, particularly with
any passing disturbances.

It is appearing that heat advisory headlines will be possible
again on Monday across parts of the lowlands south of the Ohio
River. However, in collaboration with surrounding offices, and
the uncertainty of exactly where the frontal boundary will end
up/cloud cover and convective coverage during the afternoon
hours, will allow the midnight shift to decide on this issue,
but will highlight the potential in the HWO.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM Sunday...

A frontal boundary is expected to linger over the area through
Tuesday though the placement of this boundary is still somewhat
uncertain. This will then shift northward out of the area on
Wednesday as a low pressure system moves through the Great Lakes and
pushes another front towards the area.

On Tuesday, temperatures and humidity remain high and showers/storms
are possible during the afternoon and evening. Models indicate PW
will be in the 1.5-2" range and CAPE over 2500 J/kg is possible.
This could lead to locally heavy rainfall. Along the Ohio/West
Virginia border, there is a marginal risk of severe weather as some
organization of storms may lead to strong/severe winds in that area.

Temperatures may cool a few degrees by Wednesday, though highs
remain slightly above normal with upper 80s to low 90s across the
lowlands and mid 70s-80s in the mountains. Showers and storms are
once again possible as the next front approaches.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 250 PM Sunday...

At the beginning of the long term period, yet another stalled
boundary will reside over the CWA leading to increased chances for
showers and storms through Thursday. Temperatures remain
slightly cooler on Thursday though still above normal. Highs
should be in the upper 80s to low 90s across the lowlands and
mid 70s-80s in the mountains

Ridging builds back into the area on Friday and should remain
through the weekend. With the return of high pressure, temperatures
are expected to rise into the 90s through the weekend. For the
most part, ridging should keep things a bit drier, though it is
possible for some disturbances to move down into the area along
the leading edge of the ridge.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 115 PM Sunday...

Isolated showers and thunderstorms through 23Z with brief IFR
conditions possible. Otherwise, a cold front will approach the
area from the north, with showers and thunderstorms moving into
southeast Ohio after 00-03Z. Some of these storms could be
strong to severe with damaging winds, and brief heavy downpours
resulting in IFR restrictions. Convection may survive south of
the Ohio River, but current thinking is that after 06Z bulk of
convection will have dissipated.

The frontal boundary will continue to sag south, stalling out
near the Ohio River on Monday. MVFR cigs are possible in
association with this front, generally across parts of southeast
Ohio and adjacent WV/KY counties generally in the 09-15Z time
frame.

Convection will redevelop on Monday, particularly after 16-18Z,
mainly south of the Ohio River.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Thunderstorms later tonight in association
with the cold front may affect areas south of the Ohio River
more than currently anticipated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z TUESDAY...
IFR or worse fog possible mornings, particularly in valleys and
where it rains the day or night before.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-024>031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...SL/JLB
NEAR TERM...SL/JZ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...SL
Hazardous weather outlook, Jul 19, 4:29 AM EST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
529 AM EDT Sun Jul 19 2020

OHZ066-067-200930-
Perry-Morgan-
529 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is also a slight risk for severe thunderstorms late today into
tonight. Damaging wind gusts are the primary threat, although large
hail is also possible. The thunderstorms can also bring locally heavy
rainfall, and there is a marginal risk for that rainfall to become
excessive late today into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms Tuesday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ075-076-083>087-WVZ007>011-017-019-020-031-200930-
Greenup-Carter-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Doddridge-Harrison-
529 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is also a marginal risk for severe thunderstorms late today
into tonight. Damaging wind gusts are the primary threat. The
thunderstorms can also bring locally heavy rainfall, and there is a
marginal risk for that rainfall to become excessive late today into
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High temperatures and humidity may warrant afternoon heat advisories
Monday and Tuesday afternoons. Heat indices are currently forecast
to reach the mid to upper 90s

There is a marginal risk for severe thunderstorms Tuesday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-105-WVZ005-006-013>016-018-024>030-200930-
Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
529 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High temperatures and humidity may warrant afternoon heat advisories
Monday through Wednesday afternoons. Heat indices are currently
forecast to reach the upper 90s to near 100 Monday and Tuesday
afternoons, and the mid to upper 90s Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ032-200930-
Taylor-
529 AM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for Taylor County in northern West
Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms tonight. Damaging
wind gusts are the primary threat. The thunderstorms can also bring
locally heavy rainfall, and there is a marginal risk for that
rainfall to become excessive late tonight.

Heat indices are forecast to reach the upper 90s to near 100 this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices are forecast to reach the mid 90s Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-039-040-515>526-200930-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
529 AM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 2:37 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
337 PM EDT Sun Jul 19 2020

VAZ003-004-192030-
Dickenson-Buchanan-
337 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES...

At 336 PM EDT, a strong thunderstorm was located near Clintwood,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Clintwood, Haysi, Davenport, Breaks Interstate, John Flannagan Lake,
Trammel, Clinchco, Nora and McClure.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3699 8241 3702 8248 3704 8249 3707 8250
      3713 8255 3720 8256 3724 8245 3727 8235
      3728 8234 3728 8232 3732 8229 3734 8217
      3705 8210 3704 8211 3704 8217 3700 8224
TIME...MOT...LOC 1936Z 259DEG 28KT 3708 8253

08
Special weather statement, Jul 19, 4:47 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
547 PM EDT Sun Jul 19 2020

OHZ066-192245-
Perry-
547 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

At 546 PM EDT, a strong thunderstorm was located near Lancaster,
moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville, Junction City and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3992 8241 3991 8217 3982 8217 3981 8208
      3973 8208 3972 8202 3965 8203 3968 8237
      3974 8236 3974 8241 3983 8240 3984 8247
      3992 8246 3993 8244
TIME...MOT...LOC 2146Z 274DEG 25KT 3978 8261

08

The radar

The Cincinnati radar (KILN), 139 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 19, 5:35 PM EST
Where
Perry County, 1.27 mi ENE of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.810, -82.280

Multiple trees were blown down along US Route 22 near Somerset.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895683.